On the Degree-1 Abel Map for Nodal Curves

  • Aldi Nestor de Souza
  • Frederico SercioEmail author


Let C be a nodal curve and L be an invertible sheaf on C. Let \(\alpha _{L}:C\dashrightarrow J_{C}\) be the degree-1 rational Abel map, which takes a smooth point \(Q\in C\) to \(\left[ m_{Q}\otimes L\right] \) in the Jacobian of C. In this work we extend \(\alpha _{L}\) to a morphism \(\overline{\alpha }_{L}:C\rightarrow \overline{J}_{E}^{P}\) taking values on Esteves’ compactified Jacobian for any given polarization E. The maps \(\overline{\alpha }_{L}\) are limits of Abel maps of smooth curves of the type \(\alpha _{L}\).


Abel map Nodal curves 

Mathematics Subject Classification




We would like to thank Marco Pacini, Juliana Coelho and Alex Abreu for introducing us to the subject and for helping us to prepare this article. We would like to thank the anonymous referee for detailed comments and suggestions that greatly helped improve the article.


  1. Abreu, A., Coelho, J., Pacini, M.: On the geometry of Abel maps for nodal curves. Mich. Math. J. 64(1), 77–108 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  2. Altman, A., Kleiman, S.: Compactifying the Jacobian. Bull. Am. Math. Soc. 6, 947–949 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  3. Altman, A., Kleiman, S.: Compactifying the Picard scheme. Adv. Math. 35, 50–112 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  4. Caporaso, L.: A compactification of the universal Picard variety over the moduli space of stable curves. J. Am. Math. Soc. 7, 589–660 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  5. Caporaso, L., Esteves, E.: On Abel maps of stable curves. Mich. Math. J. 55, 575–607 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  6. Caporaso, L., Coelho, J., Esteves, E.: Abel maps of Gorenstein curves. Rend. Circ. Mat. Palermo (2) 57(1), 33–59 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  7. Coelho, J.: Abel maps for reducible curves, Doctor thesis. IMPA (2007). Accessed 16 Nov 2018
  8. Coelho, J., Pacini, M.: Abel maps for curves of compact type. J. Pure Appl. Algebra 214(8), 1319–1333 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. Coelho, J., Esteves, E., Pacini, M.: Degree-2 Abel maps for nodal curves. Int. Math. Res. Not. IMRN 2016(10), 2912–2973 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  10. D’Souza, C.: Compactification of generalised Jacobians. Proc. Indian Acad. Sci. Sect. A Math. Sci. 88(5), 419–457 (1979)MathSciNetzbMATHGoogle Scholar
  11. de Souza, A.N.: On Abel maps and their fibers in low degrees, Doctor thesis. UFF, Niterói (2014)Google Scholar
  12. Esteves, E.: Compactifyng the relative Jacobian over families of reduced curves. Trans. Am. Math. Soc. 353, 3045–3095 (2001)CrossRefzbMATHGoogle Scholar
  13. Esteves, E.: Compactified Jacobians of curves with spine decompositions. Geom. Dedicata 139, 167–181 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  14. Esteves, E., Pacini, M.: Semistable modifications of families of curves and compactified Jacobians. Ark. Mat. 54(1), 55–83 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  15. Grothendieck, A., Dieudonné, J.: Éléments de Géométrie Algébrique. Publ. Math. IHES 24 (1965)Google Scholar
  16. Grothendieck, A., Dieudonné, J.: Éléments de Géométrie Algébrique. Publ. Math. IHES 28 (1966)Google Scholar
  17. Harris, J., Morrison, I.: Moduli of Curves. Springer, New York (1998)zbMATHGoogle Scholar
  18. Hartshorne, R.: Algebraic Geometry. Springer, New York (1977)CrossRefzbMATHGoogle Scholar
  19. Igusa, J.: Fibre systems of Jacobian varieties. Am. J. Math. 78, 171–199 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  20. Newstead, P.E.: Lectures on Introduction to Moduli Problems and Orbit Spaces. Tata Institute Lecture Notes. Lectures on Mathematics and Physics, vol. 51. Springer, New York (1978)Google Scholar
  21. Oda, T., Seshadri, C.S.: Compactifications of the generalized Jacobian variety. Trans. Am. Math. Soc. 253, 1–90 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  22. Pacini, M.: The degree-2 Abel-Jacobi map for nodal curves - II. (2013). Preprint arXiv:1304.5288
  23. Pacini, M.: The resolution of the degree-2 Abel-Jacobi map for nodal curves-I. Math. Nachr. 287(17–18), 2071–2101 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  24. Pandharipande, R.: A compactification over \(\overline{M}_g\) of the universal moduli space of slope-semistable vector bundles. J. Am. Math. Soc. 9(2), 425–471 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  25. Rocha, F.F.: On autoduality for tree like curves, Abel maps for stable curves and translations for the compactified Jacobians, Doctor thesis. IMPA, Rio de Janeiro (2013)Google Scholar
  26. Sercio, F.: On the degree-1 Abel map for nodal curves and gonality of stable curves, Doctor thesis. UFF, Niterói (2014)Google Scholar
  27. Seshadri, C.S.: Fibrés vectoriels sur les courbes algébriques. Astérisque 96 (1982)Google Scholar
  28. Simpson, C.T.: Moduli of representations of the fundamental group of a smooth projective variety. I. Inst. Hautes Tudes Sci. Publ. Math. 79, 47–129 (1994)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Sociedade Brasileira de Matemática 2018

Authors and Affiliations

  1. 1.Universidade Federal de Mato GrossoCuiabáBrazil
  2. 2.Universidade Federal de Juiz de ForaJuiz de ForaBrazil

Personalised recommendations